Texas, 2009

Hail and Damaging Winds in Texas, May 12, 2009

May 12, 2009 · NWS AMA · 13 events in 3 counties and zones

Severe thunderstorms moved across the south central and southeast Texas Panhandle during the evening hours producing high winds and large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south central and southeast Texas Panhandle during the evening hours producing high winds and large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 4:54 PM CST, 26 minutes earlier.

Area forecast discussion, May 12, 4:54 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE MAY 12 2009

.UPDATE...
THUNDERSTORMS HAVE DEVELOPED AT THE INTERSECTION OF THE WARM FRONT
AND DRYLINE ACROSS THE NORTHERN SOUTH PLAINS. SOME OF THESE STORMS
HAVE A CHANCE AT BECOMING SEVERE AS MID LEVEL CAP ERODES WITH THE
APPROACH OF A MID AND UPPER LEVEL SHORT WAVE TROUGH ENTERING
SOUTHWEST TEXAS.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT TUE MAY 12 2009/

DISCUSSION...
DRYLINE APPEARS TO BE STALLED ACROSS THE NORTHWEST PANHANDLES AND
MODELS SUGGEST LITTLE MOVEMENT EAST THROUGH THE REST OF THE EVENING.
AHEAD OF THE DRYLINE...A WARM FRONT IS PUSHING EAST THROUGH THE
PANHANDLES AND IS GENERALLY POSITIONED ALONG A LINE FROM GUYMON
SOUTHEAST TOWARD CHILDRESS. WHERE SKIES HAVE CLEARED...RAPID WARMING
BROUGHT TEMPS INTO THE UPPER 80S AND 90S. CLOUDS STILL LINGERING
ACROSS THE SOUTHEAST TEXAS PANHANDLE THOUGH WHICH IS HOLDING TEMPS IN
THE 50S AND 60S. SAT TRENDS INDICATE CLEARING TAKING PLACE...SO
SIMILAR WARMING TRENDS SHOULD TAKE PLACE.

DEW POINTS AHEAD OF THE DRYLINE INCREASING INTO THE 50S AND LOW 60S.
BIGGEST CHANGE IN THE LAST FEW HOURS IS THE LIMITED PROGRESSION OF
THE DRYLINE...BUT THE CAP IS STILL FIRMLY IN PLACE. RADAR IMAGERY OUT
OF LUBBOCK SHOWS A SHORT WAVE MOVING NORTHEAST TOWARD THE PANHANDLES
WHICH VERY WELL COULD COUNTERACT THE STRENGTH OF THE CAP. SO...FELT
CONFIDENT ENOUGH TO DRAG SLIGHT CHANCE POPS ACROSS ALL BUT THE
WESTERN CWA...BUT STILL FEEL THE HIGHEST POTENTIAL FOR CONVECTION
WILL BE IN THE SOUTHEAST. MODELS STILL FOCUS ON THIS AREA AND PAINT
THE THETA E RIDGE GENLY FROM LUBBOCK NORTHEAST TOWARD COLLINGSWORTH
COUNTY. FORECAST SOUNDINGS FOR CHILDRESS SHOW PLENTY OF INSTABILITY
AND STRONG ENOUGH SHEAR PROFILES TO SUPPORT AT LEAST ISOLATED
SUPERCELLS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO ALSO CAN NOT BE RULED OUT...MAIN CONCERN IS
LIMITED SPEED SHEAR AT THIS POINT. MODELS DO SHOW THE LL JET
INTENSIFY THROUGH THE EVENING THOUGH. OF COURSE THOSE PESKY LOW
CLOUDS AND COOLER AIR COULD REALLY LIMIT COVERAGE.

BIG STORY TOMORROW WILL BE THE APPROACHING COLD FRONT. MODELS A BIT
SLOWER TODAY WITH THE FRONT WHICH COULD CREATE DECENT TEMP GRADIENT
ACROSS THE PANHANDLES. HIGHS SHOULD STALL IN THE UPPER 70S TO LOW 80S
IN THE OK PANHANDLES...WITH LOW 90S ACROSS THE SOUTHERN TEXAS
PANHANDLE. WARM AIR ABOVE THE SURFACE WILL AGAIN BE IN PLACE AND
PLENTY OF SUNSHINE IS EXPECTED AS THE DRYLINE SHOULD EVENTUALLY MOVE
INTO THE EASTERN CWA TOMORROW AFTERNOON AND CLEAR OUT ANY LINGERING
CLOUDS THAT FORM OVERNIGHT. LEFT THE SLIGHT CHANCE POPS IN FOR THE
EAST TOMORROW AHEAD OF THE DRYLINE...AND THEN KEPT THURSDAY DRY IN
THE POST FRONTAL AIRMASS. COOLER AIR SHOULD REMAIN ON THURSDAY...AND
THEN THE NEXT APPROACHING UPPER WAVE MOVES INTO THE PANHANDLES ON
FRIDAY. TRENDED SIMILAR TO PREVIOUS FORECAST OF HAVING SLIGHT CHANCE
TO CHANCE POPS IN PLACE FOR FRIDAY AND SATURDAY AS THE UPPER FLOW
BECOMES NORTHWESTERLY BEHIND THE UPPER TROUGH. THE DRYING TREND
SHOULD THEN COMMENCE AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN US
AND PROVIDES MORE NORTHERLY FLOW FOR THE PANHANDLES. TRENDED CLOSE TO
GUIDANCE TEMPS IN THE EXTENDED.

JJB

FIRE WEATHER...
DRY AIR RAPIDLY PLUNGED INTO THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES CAUSING THE RELATIVE HUMIDITY VALUES TO FALL WELL BELOW 15
PERCENT. WIND SPEEDS ARE HOVERING AROUND RED FLAG LEVELS...SO WILL
ALLOW THE RED FLAG WARNING TO CONTINUE THROUGH 7 PM. DRY AIR WILL
AGAIN BE PRESENT ACROSS THE WESTERN PANHANDLES TOMORROW...BUT LIGHTER
WINDS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT WHICH SHOULD
PREVENT RED FLAG CONDITIONS FROM BE MET. THE COLD FRONT WILL BRING
COOLER AIR TO THE PANHANDLES THROUGH THURSDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

05/15
Hazardous weather outlook, May 12, 12:00 PM CST, 5 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 12 2009

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND THIS EVENING AS
A DRY LINE PUSHES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING. THEREFORE...BOATERS SHOULD EXERCISE
CAUTION ON AREA LAKES THROUGH THIS EVENING.

ALONG WITH THE WINDY CONDITIONS...MINIMUM RELATIVE HUMIDITY VALUES
WILL DROP BELOW 15 PERCENT OVER THE NORTHWEST TEXAS PANHANDLE AND
WESTERN OKLAHOMA PANHANDLE...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PANHANDLES
WEDNESDAY NIGHT...AND ACROSS ALL OF THE PANHANDLES FRIDAY
NIGHT THROUGH SATURDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PORTIONS OF
THE PANHANDLES SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, May 12, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT TUE MAY 12 2009

TXZ017-018-122345-
RANDALL TX-ARMSTRONG TX-
615 PM CDT TUE MAY 12 2009

...STRONG THUNDERSTORM ACROSS ARMSTRONG AND RANDALL COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF WAYSIDE...OR ABOUT 19 MILES
SOUTH OF CANYON...MOVING NORTHEAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
May 12, 5:20 PM CST
Where
Randall County, 14.05 mi SE of Buffalo Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.750, -101.920

A trained spotter reported quarter size hail on the north side of Happy on the Swisher and Randall County line.

Thunderstorm Wind, Randall

When
May 12, 5:30 PM CST to 5:31 PM CST
Where
Randall County, 4.15 mi S of Canyon
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.920, -101.920

The wind gust was measured on a car mounted anemometer located at Interstate 27 and Hungate Road.

Hail, Randall

When
May 12, 5:35 PM CST
Where
Randall County, 9.94 mi SSW of Palo Duro Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
34.810, -101.710

Thunderstorm Wind, Randall

When
May 12, 5:35 PM CST to 5:36 PM CST
Where
Randall County, 9.94 mi SSW of Palo Duro Canyon State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.810, -101.710

The general public estimated the wind gusts to be fifty-two knots seventeen miles southeast of Canyon.

Hail, Donley

When
May 12, 6:30 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.940, -100.890

Hail, Donley

When
May 12, 6:39 PM CST
Where
Donley County, 6.24 mi S of Hedley
Measured
0.75 in hail
Reported by
Public
Coordinates
34.780, -100.660

Thunderstorm Wind, Donley

When
May 12, 6:39 PM CST to 6:40 PM CST
Where
Donley County, 6.24 mi S of Hedley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.780, -100.660

The general public estimated wind gusts of fifty-two knots six miles south of Hedley.

Hail, Donley

When
May 12, 6:43 PM CST
Where
Donley County, 0.69 mi S of Hedley
Measured
0.88 in hail
Reported by
Public
Coordinates
34.860, -100.670

Hail, Donley

When
May 12, 6:48 PM CST
Where
Donley County, 1.33 mi ENE of Hedley
Measured
1.75 in hail
Reported by
Public
Coordinates
34.880, -100.650

Thunderstorm Wind, Donley

When
May 12, 6:48 PM CST to 6:49 PM CST
Where
Donley County, 1.33 mi ENE of Hedley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.880, -100.650

The general public estimated wind gusts of fifty-six knots one mile northeast of Hedley.

Hail, Collingsworth

When
May 12, 7:03 PM CST
Where
Collingsworth County, 5.34 mi NNE of Quail
Measured
0.75 in hail
Reported by
Public
Coordinates
34.950, -100.410

Thunderstorm Wind, Collingsworth

When
May 12, 7:07 PM CST to 7:08 PM CST
Where
Collingsworth County, 0.69 mi N of Samnorwood
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.060, -100.280

Hail, Collingsworth

When
May 12, 7:23 PM CST
Where
Collingsworth County, 1.13 mi W of Lutie
Measured
0.88 in hail
Reported by
Public
Coordinates
35.020, -100.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171622, 171633, 171623, 171631, 171625, 171626, 171634, 171627, 171628, 171635, 171629, 171636, 171630.